Medical Specialty >> Dermatology

Doctors Lounge - Dermatology Answers

Back to Dermatology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/18/2017.

Forum Name: Dermatology Topics

Question: Roaccutane - missing period not pregnant


 nfs197 - Fri Apr 03, 2009 4:22 am

Hello. I'm a 23 year old female who have been taking Roaccutane for 3 months now. I started with a 20g dose daily for the first month then moved up to 40g the next 2 months. My skin is starting to clear up now but I didn't have the worst acne in the first place. My problem is with one side effect which I have searched online for but didn't find at any website I checked. I didn't have my period for 2 months. Just once, a week after I started the treatment. I didn't have unprotected sex for 3 and a half months so I'm sure I'm not pregnant but to be even more sure I took many pregnancy tests, last one yesterday, and I am not pregnant. I used to have my preiod regularly EVERY 25 days. I gained weight and my mood swings are getting out of hand. My doctor said it's normal but I didn't find anything about missing periods as a side effect online. Is it normal? Can I just stop taking Roaccutane or are there steps I should follow?
 Debbie Miller, RN - Fri Apr 10, 2009 4:05 pm

User avatar Hello,
The important thing is to be sure you are using reliable contraceptives while taking this drug. But, each person reacts differently so just because it has not been listed as a common side effect doesn't mean it can't happen. Also, you could be having other hormonal fluctuation that caused the missed periods - not necessarily caused by the medication. You do not need to have a period to be healthy and normal so no need to discontinue the medication just in order to resume periods. It's just pregnancy we need to guard against - lack of periods is not a concern and will probably self-regulate in time. If in doubt, repeat the pregnancy test next week.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us